Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 124, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 25, 2012, 1:46 AM CDT for Pembina County, Walsh County, North Dakota; Kittson County, Marshall County, Minnesota. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2012, 1:46 AM CDT (06:46 UTC)
- Expired
- Aug 25, 2012, 2:30 AM CDT
- In force
- 44 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Kittson County, MN, Marshall County, MN, Pembina County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 137 km from the middle of the area, began a volume at 06:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 1:49 AM CDT | HAIL 1 | Stephen, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 6.8 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1187 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1671 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.9
The text
As transmitted, in the capitals the NWS used until 2016.
714
WUUS53 KFGF 250646
SVRFGF
MNC069-089-NDC067-099-250730-
/O.NEW.KFGF.SV.W.0124.120825T0646Z-120825T0730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
146 AM CDT SAT AUG 25 2012
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KITTSON COUNTY IN NORTHWEST MINNESOTA...
NORTHWESTERN MARSHALL COUNTY IN NORTHWEST MINNESOTA...
PEMBINA COUNTY IN NORTHEAST NORTH DAKOTA...
NORTHEASTERN WALSH COUNTY IN NORTHEAST NORTH DAKOTA...
* UNTIL 230 AM CDT
* AT 145 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 4 MILES NORTHWEST OF GLASSTON
TO NEAR STEPHEN...MOVING TO THE NORTHEAST AT 45 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
OLD MILL STATE PARK...DONALDSON AND BOWESMONT AROUND 155 AM CDT.
MATTSON...KENNEDY AND FLORIAN AROUND 200 AM CDT.
KARLSTAD...HALLOCK AND PEMBINA AROUND 210 AM CDT.
LAKE BRONSON...HUMBOLDT AND HALMA AROUND 215 AM CDT.
THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORMS
INCLUDE BATHGATE...ENGLUND...STRANDQUIST AND ORLEANS.
FOR MOTORISTS ON INTERSTATE 29...SEVERE THUNDERSTORMS WILL BE
BETWEEN...MILE MARKERS 189 AND 215...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
&&
LAT...LON 4899 9747 4899 9692 4898 9644 4851 9638
4839 9640 4830 9691 4874 9781
TIME...MOT...LOC 0647Z 234DEG 41KT 4875 9749 4845 9687
WIND...HAIL 60MPH 1.00IN
$$
DK2 follow-up statements
196
WWUS53 KFGF 250704
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
204 AM CDT SAT AUG 25 2012
NDC099-250714-
/O.CAN.KFGF.SV.W.0124.000000T0000Z-120825T0730Z/
WALSH ND-
204 AM CDT SAT AUG 25 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WALSH COUNTY IN
NORTHEAST NORTH DAKOTA IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA.
LAT...LON 4833 9676 4875 9747 4899 9747 4899 9692
4898 9644 4851 9638 4839 9640
TIME...MOT...LOC 0704Z 234DEG 41KT 4886 9725 4856 9663
$$
MNC069-089-NDC067-250730-
/O.CON.KFGF.SV.W.0124.000000T0000Z-120825T0730Z/
KITTSON MN-PEMBINA ND-MARSHALL MN-
204 AM CDT SAT AUG 25 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
MARSHALL AND KITTSON COUNTIES IN NORTHWEST MINNESOTA...AND
NORTHEASTERN PEMBINA COUNTY IN NORTHEAST NORTH DAKOTA UNTIL 230 AM
CDT...
AT 159 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 4 MILES WEST OF JOLIETTE TO 4
MILES NORTHWEST OF ENGLUND...MOVING TO THE NORTHEAST AT 45 MPH.
QUARTER SIZE HAIL WAS REPORTED WITH THIS STORM NEAR STEPHEN AT 149 AM
CDT.
SEVERE THUNDERSTORMS WILL BE NEAR...
KARLSTAD...HALLOCK AND PEMBINA AROUND 210 AM CDT.
LAKE BRONSON AND HUMBOLDT AROUND 215 AM CDT.
ORLEANS AND LANCASTER AROUND 220 AM CDT.
THEREAFTER SOME OTHER LOCATIONS IMPACTED BY SEVERE THUNDERSTORMS
INCLUDE HALMA...STRANDQUIST...ST. VINCENT AND NORTHCOTE.
FOR MOTORISTS ON INTERSTATE 29...SEVERE THUNDERSTORMS WILL BE
BETWEEN...MILE MARKERS 207 AND 215...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
&&
LAT...LON 4833 9676 4875 9747 4899 9747 4899 9692
4898 9644 4851 9638 4839 9640
TIME...MOT...LOC 0704Z 234DEG 41KT 4886 9725 4856 9663
WIND...HAIL 60MPH 1.00IN
$$
DK555
WWUS53 KFGF 250728
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
228 AM CDT SAT AUG 25 2012
MNC069-089-NDC067-250738-
/O.EXP.KFGF.SV.W.0124.000000T0000Z-120825T0730Z/
KITTSON MN-PEMBINA ND-MARSHALL MN-
228 AM CDT SAT AUG 25 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MARSHALL AND
KITTSON COUNTIES IN NORTHWEST MINNESOTA...AND NORTHEASTERN PEMBINA
COUNTY IN NORTHEAST NORTH DAKOTA WILL EXPIRE AT 230 AM CDT...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND MOVED
OUT OF THE WARNED AREA.
LAT...LON 4833 9676 4875 9747 4899 9747 4899 9692
4898 9644 4851 9638 4839 9640
TIME...MOT...LOC 0728Z 234DEG 41KT 4902 9691 4872 9629
$$
DKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 8:25 PM CDT, 5 hours 21 minutes earlier.
Area forecast discussion, Aug 24, 8:25 PM CDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 825 PM CDT FRI AUG 24 2012 .SHORT TERM... BRIEF DISCUSSION WITH APPROACHING STRONG STORMS. BASED ON CURRENT SPEED AND RADAR TRENDS HAVE EXTENDED WATCH TO THE THE RED RIVER FROM GRAND FORKS SOUTHWARD. GOOD DARKENING FROM WATER VAPOR WITH APPROACHING SHORT WAVE. BEST LOW LEVEL CONVERGENCE FROM SURFACE LOW BETWEEN BIS/MOT SOUTHWARD ALONG SURFACE COLD FRONT. DEWPOINTS HAVE RISEN INTO THE LOWER 60S AHEAD OF BOUNDARY. WHILE INSTABILITY AND CAPE NOT REALLY IMPRESSIVE GOOD CONVERGENCE WITH 850 JET SETTING UP WHICH SHOULD MAINTAIN UPSTREAM CONVECTION. WILL SPREAD HIGHER POPS EASTWARD THROUGH MIDNIGHT WITH REMAINDER OF GRIDS IN GOOD SHAPE. && .AVIATION... LINE OF STORMS FROM DVL SOUTHWARD SPREADING EASTWARD AND WILL AFFECT NORTH DAKOTA TAF SITES LIKELY BY MIDNIGHT. COULD SEE STRONG WINDS/HAIL AND MVFR CIGS/VSBY IN STRONGER STORMS. STORMS WILL CONTINUE TO SPREAD EAST ACROSS MN LATER TONIGHT BUT LIKELY NOT AS POTENT. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && VOELKER
Hazardous weather outlook, Aug 24, 7:01 AM CDT, 18 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 701 AM CDT FRI AUG 24 2012 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-251215- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 701 AM CDT FRI AUG 24 2012 ...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS...CONTAINING LARGE HAIL AND DAMAGING WINDS...FOR EASTERN NORTH DAKOTA AND ADJACENT PORTIONS OF WESTERN MINNESOTA LATE THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON IN CENTRAL NORTH DAKOTA...THEN MOVE INTO EASTERN NORTH DAKOTA AROUND SUNSET. THE STORMS WILL THEN MOVE EAST INTO MINNESOTA OVERNIGHT...AND A FEW SEVERE STORMS ARE POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. A COLD FRONT WILL PASS THROUGH THE REGION TONIGHT AND PROVIDE THE FOCUS FOR POSSIBLE SEVERE WEATHER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND TONIGHT. DK
In the hours before
Special weather statement, Aug 24, 9:01 PM CDT, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
901 PM CDT FRI AUG 24 2012
NDZ007-008-250300-
CAVALIER ND-PEMBINA ND-
901 PM CDT FRI AUG 24 2012
...SIGNIFICANT WEATHER ADVISORY FOR PEMBINA AND SOUTHEASTERN CAVALIER
COUNTIES UNTIL 1000 PM CDT...
AT 856 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 19 MILES SOUTHEAST OF LANGDON...MOVING TO THE NORTHEAST
AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM.
THE STORM WILL BE NEAR...
GARDAR AROUND 915 PM CDT.
MOUNTAIN AROUND 920 PM CDT.
CRYSTAL AROUND 935 PM CDT.
HENSEL AND AKRA AROUND 940 PM CDT.
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
LAT...LON 4871 9721 4854 9786 4855 9787 4855 9813
4864 9820 4895 9739
TIME...MOT...LOC 0201Z 244DEG 23KT 4860 9801
SPEICHERSpecial weather statement, Aug 25, 12:14 AM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1214 AM CDT SAT AUG 25 2012 MNZ001-007-008-013-014-NDZ027-250615- EAST MARSHALL MN-GRAND FORKS ND-PENNINGTON MN-RED LAKE MN-WEST MARSHALL MN-WEST POLK MN- 1214 AM CDT SAT AUG 25 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARSHALL...NORTHWESTERN POLK...EASTERN GRAND FORKS...WESTERN RED LAKE AND WESTERN PENNINGTON COUNTIES UNTIL 115 AM CDT... AT 1212 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 9 MILES NORTHWEST OF THOMPSON...OR 11 MILES SOUTHWEST OF GRAND FORKS...MOVING TO THE NORTHEAST AT 45 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... THOMPSON AROUND 1220 AM CDT. GRAND FORKS...EAST GRAND FORKS AND BYGLAND AROUND 1225 AM CDT. MALLORY...FISHER AND DAVIDSON AROUND 1230 AM CDT. TABOR...SHERACK AND KEY WEST AROUND 1240 AM CDT. FOR MOTORISTS ON INTERSTATE 29...THE STORM WILL BE BETWEEN...MILE MARKER 137 AROUND 1220 AM CDT...AND MILE MARKER 143 AROUND 1225 AM CDT... BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 4840 9627 4780 9595 4775 9732 4789 9748 TIME...MOT...LOC 0515Z 240DEG 49KT 4785 9723 DK
Local storm report, Aug 25, 12:32 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1232 AM CDT SAT AUG 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1227 AM HAIL GRAND FORKS 47.92N 97.07W
08/25/2012 E0.88 INCH GRAND FORKS ND TRAINED SPOTTER
&&
DKELLENBLocal storm report, Aug 25, 12:55 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1255 AM CDT SAT AUG 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM HAIL EAST GRAND FORKS 47.93N 97.02W
08/25/2012 E0.88 INCH POLK MN NWS EMPLOYEE
1220 AM HAIL GRAND FORKS 47.92N 97.07W
08/25/2012 E0.75 INCH GRAND FORKS ND TRAINED SPOTTER
&&
DKELLENBThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 9:01 PM CDT | Special Weather Statement | FGF | Pembina | 59 min |
| Aug 24, 11:05 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Grand Forks, Steele, Traill | 55 min |
| Aug 25, 12:19 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 40 min |
| Aug 25, 12:14 AM CDT | Special Weather Statement | FGF | Marshall, Red Lake | 61 min |
| Aug 25, 2:37 AM CDT | Special Weather Statement | FGF | Roseau | 53 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2012Severe Thunderstorm Warnings in Minnesota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.